Alert archive / Indiana / Gale Warnings in 2023

Gale Warning 9, NWS Northern Indiana

March 16, 2023

NWS Northern Indiana issued this gale warning at Mar 16, 2023, 4:22 AM EDT. It took effect at Mar 17, 2023, 5:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 4:22 AM EDT (08:22 UTC)
In effect from
Mar 17, 2023, 5:00 AM EDT
Expired
Mar 17, 2023, 3:28 PM EDT
In force
10 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

340 
WHUS73 KIWX 160822
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
422 AM EDT Thu Mar 16 2023

LMZ043-046-161630-
/O.EXT.KIWX.SC.Y.0028.000000T0000Z-230317T0900Z/
/O.NEW.KIWX.GL.W.0009.230317T0900Z-230317T2000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
422 AM EDT Thu Mar 16 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT FRIDAY...
...GALE WARNING IN EFFECT FROM 5 AM TO 4 PM EDT FRIDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 knots.
  Waves 1 to 3 feet. 
 
  For the Gale Warning, southwest winds to 25 knots with gusts to
  35 knot gales late tonight. West winds to 30 knots with gusts 
  to 35 knot gales Friday. Waves building to 7 to 11 feet. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 5 AM EDT Friday. 

  For the Gale Warning, from 5 AM to 4 PM EDT Friday. 

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
6 follow-up statements
175 
WHUS73 KIWX 161500
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1100 AM EDT Thu Mar 16 2023

LMZ043-046-162300-
/O.CON.KIWX.SC.Y.0028.000000T0000Z-230317T0900Z/
/O.CON.KIWX.GL.W.0009.230317T0900Z-230317T2000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1100 AM EDT Thu Mar 16 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 4 PM EDT FRIDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 
  knots. Waves 1 to 3 feet.
  For the Gale Warning, southwest winds to 25 knots with gusts to
  35 knot gales late tonight. West winds to 30 knots with gusts 
  to 35 knot gales Friday. Waves building to 7 to 11 feet. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 5 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
397 
WHUS73 KIWX 162009
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
409 PM EDT Thu Mar 16 2023

LMZ043-046-170430-
/O.CON.KIWX.SC.Y.0028.000000T0000Z-230317T0900Z/
/O.CON.KIWX.GL.W.0009.230317T0900Z-230317T2000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
409 PM EDT Thu Mar 16 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 4 PM EDT FRIDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 20 knots
  veering southwest. Gusts to 30 knots. Waves 1 to 3 feet. For the
  Gale Warning, west winds to 30 knots with gusts to 35 knot gales
  Friday. Waves building to 7 to 11 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 5 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
749 
WHUS73 KIWX 170228
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1028 PM EDT Thu Mar 16 2023

LMZ043-046-170930-
/O.CON.KIWX.SC.Y.0028.000000T0000Z-230317T0900Z/
/O.CON.KIWX.GL.W.0009.230317T0900Z-230317T2000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1028 PM EDT Thu Mar 16 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 4 PM EDT FRIDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 20 
  knots veering southwest. Gusts to 30 knots. Waves 1 to 3 feet. 
  For the Gale Warning, west winds to 30 knots with gusts to 35 
  knot gales Friday. Waves building to 7 to 11 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 5 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
139 
WHUS73 KIWX 170856
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
456 AM EDT Fri Mar 17 2023

LMZ043-046-171700-
/O.EXP.KIWX.SC.Y.0028.000000T0000Z-230317T0900Z/
/O.CON.KIWX.GL.W.0009.230317T0900Z-230317T2000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
456 AM EDT Fri Mar 17 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

* WHAT...West winds to 30 knots with gusts to 35 knot gales. Waves
  building to 6 to 11 feet this morning.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility. Hazardous
  conditions for small craft will continue tonight through the
  first half of Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
208 
WHUS73 KIWX 171547
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1147 AM EDT Fri Mar 17 2023

LMZ043-046-172000-
/O.CON.KIWX.GL.W.0009.000000T0000Z-230317T2000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1147 AM EDT Fri Mar 17 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

* WHAT...West winds to 30 knots with gusts to 35 knot gales. Waves
  building to 6 to 11 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
068 
WHUS73 KIWX 171928
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
328 PM EDT Fri Mar 17 2023

LMZ043-046-180330-
/O.CAN.KIWX.GL.W.0009.000000T0000Z-230317T2000Z/
/O.NEW.KIWX.SC.Y.0029.230317T1928Z-230319T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
328 PM EDT Fri Mar 17 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT SUNDAY...

* WHAT...West winds 15 to 25 knots with gusts up to 30 knots and 
  waves 7 to 10 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 5 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Mar 16, 1:42 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 16, 1:42 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
142 AM EDT Thu Mar 16 2023

.SYNOPSIS...
Issued at 140 AM EDT Thu Mar 16 2023

Dry air this morning gives way to rain later this afternoon. The
rain intensity peaks early tonight night before a cold front
ushers in cooler air Friday morning. Lake effect snow will be
possible Friday night into Saturday and temperatures will be below
normal on Saturday only rising into the upper 20s to around 30
degrees. Look for dry weather Sunday through Wednesday with a
gradual warming trend.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 235 PM EDT Wed Mar 15 2023

Surface high pressure slides southeast of the area today allowing
more warm air advection to work into the area. The first signs of
such a phenomenon happening is that we'll begin to see high to mid
level cloud cover to start to move in to our northwest by late
afternoon or evening time frame. This will provide a blanket for the
area tonight keeping temperatures warmer than the around 20 degree
readings we saw this morning. As such, expect to see readings
through the breadth of the 30s, but mostly above freezing.

For Thursday, a large scale trough moves east from the Western US
and a split flow, coupled jet setup helps force the low pressure
system. With the dry air we've had the last couple of days, wouldn't
be surprised if the initial rainfall waited until the moisture
column can moisten up in the low levels. The first good area of low
level flux convergence doesn't arrive until midday and the NAM waits
to bring in good low level omega until mid to late morning. The best
moisture won't get here until evening time, but it will be
accompanied by 1+ inch PWATs and will have enough large scale ascent
to squeeze the moisture out. This rain may cause slower recession of
area rivers as well as a few rivers to see minor flooding (in some
cases renewed minor flooding). But given the lack of a convective
element to this rainfall, am not expecting much standing water on
roadways beyond minor ponding. Gusty winds between 25 and 35 mph are
also expected as a 40 kt low level jet edges in. But a short low
level inversion/shallow mixing heights are expected to provide a
ceiling to gusts. With the strong warm air advection, expect highs
in the upper 40s to mid 50s.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 235 PM EDT Wed Mar 15 2023

The cold front arrives Friday morning signaling an end to the
moderate rainfall rates, as dry air comes in, and providing a non-
diurnal temperature curve to the day. A combination of a North
Pacific and Canadian vort maxes don't arrive until Friday night or
early Saturday morning likely keeping the better lake effect snow
away from the area until daytime Saturday. Some lake effect
clouds/light snow may start later Friday and continue Friday night
(25 to 30 degree delta Ts), but it won't get invigorated by the
colder energy (25 to 30 degree delta Ts) until Saturday during the
day time and this should help to restrict the snowfall output.
Another hazard expected with the arrival of the cold air Friday
will be the wind gusts periodically between 25 and 40 mph as
mixing heights reach into the 850 mb level winds where 35 to 45
kts reside. Saturday sees higher mixing heights, but the low level
jet will be more relaxed at only 25 to 35 kts allowing for more
like 20 to 30 mph gusts. Temperatures Saturday will be well below
normal as they struggle to even reach freezing. The lake effect
signal will be out of the area Sunday morning as the cold air vort
max pinwheels away from the area.

Meanwhile, Pacific blocking within the split flow pattern will force
the upper jet to flow south of the CONUS and this holds up the
vorticity associated with the lake effect snow just to our south.
This should allow a slight warm up to highs in the mid 30s on
Sunday. Thereafter, high pressure comes in and allows drier weather
into at least midweek next week and for a warming trend to, and
above, normal by the end of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 139 AM EDT Thu Mar 16 2023

KIWX VWP to 45 knots on second gate suggesting low level wind
shear a tad under done by models. Will offer mention until 15 UTC
when very strong/shallow surface based inversion begins to mix
out, followed by moderately strong surface gusts midday into
tonight. Otherwise, focus is on onset timing of rain by mid/late
afternoon and gradual deteriorating flight conditions. Strong mid
level trough from south central Canada into the central Plains
shifts eastward into the Upper Great Lakes tonight. Attendant cold
front reaching IL/IN border by end of forecast period. Strong
focused ascent/moisture flux convergence on nose of prefrontal
50-60 knot low level jet early tonight supportive of moderate rain
developing and lowering ceilings, especially at KSBN. Next
forecast iteration to delve into lower/IFR probabilities Thursday
night and timing of frontal passage early Friday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 8 PM EDT Friday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 15, 3:23 PM EDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
323 PM EDT Wed Mar 15 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-161930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
323 PM EDT Wed Mar 15 2023 /223 PM CDT Wed Mar 15 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty winds between 30 and 40 mph are possible at times between
Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-161930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
323 PM EDT Wed Mar 15 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
EDT FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Gale force winds are possible Friday into Friday night. Conditions
hazardous for small craft are expected Saturday through Sunday.

Nearby

Gale Warnings in Indiana, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.